Alert archive / Wisconsin / Winter Storm Warnings in 2022

Winter Storm Warning 11, NWS Green Bay, WI

December 21, 202222 counties in Wisconsin

NWS Green Bay, WI issued this winter storm warning at Dec 21, 2022, 4:22 PM CST for 22 counties in Wisconsin. It took effect at Dec 21, 2022, 6:00 PM CST. It was in force for 3 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2022, 4:22 PM CST (22:22 UTC)
In effect from
Dec 21, 2022, 6:00 PM CST
Expired
Dec 24, 2022, 6:00 PM CST
In force
3 days
Issued by
NWS Green Bay, WI
All 22 counties

Brown County, WI, Calumet County, WI, Door County, WI, Florence County, WI, Forest County, WI, Kewaunee County, WI, Langlade County, WI, Lincoln County, WI, Manitowoc County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI, Oconto County, WI, Oneida County, WI, Outagamie County, WI, Portage County, WI, Shawano County, WI, Vilas County, WI, Waupaca County, WI, Waushara County, WI, Winnebago County, WI, Wood County, WI

The radar

The Green Bay radar (KGRB), 63 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2022-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2022-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this winter storm warning went out at Dec 21, 11:45 AM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Dec 21, 11:45 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1145 AM CST Wed Dec 21 2022

Updated aviation portion for 18Z TAF issuance

.SYNOPSIS...
Issued at 605 AM CST Wed Dec 21 2022

Complex, multi-faceted winter storm with snow, strong winds
resulting in blowing and drifting snow, and cold temperatures to
affect the area heading into the holiday weekend.

With the morning issuance, the WW.Y was updated to begin 4 hours
earlier (2 pm) in Vilas/Oneida. All other land-based headlines
remained unchanged.

We still find ourselves with a complex, long-duration winter
weather event this morning, and continue to strive for a
sensible, straightforward approach to handling the headlines
needed for the event. Will continue to treat it as a two-phase
event, though admittedly the separation between the phases isn't
as clean as ideal. The first phase will consist of primarily the
snow generated as the system approaches and shifts through the
area, and the second phase will consist of whatever snowfall
lingers behind the system and the strong northwest winds and
influx of much colder air.

Snowfall totals for the first phase were increased with the
morning issuance. Snow totals during the second phase were
reduced, though there is still a lot of uncertainty in exactly how
much will fall once the cyclone center passes off to our east.

Strong/rapid amplification of the large scale flow across the
CONUS will occur the next few days as the remnants of a Kona Low
push through the eastern Pacific, sharpening the large scale ridge
just off the West Coast. The tightening upper height gradient will
result in a strengthening upper jet over western NOAM, which will
be directed SE as the upstream ridge builds. As a result, a
negatively titled, highly diffluent large scale trough will shift
across the CONUS, eventually closing off into an intense cyclone
over the Great Lakes region by late in the week. The large scale
troughing that develops from the cyclone will linger well into
next week before weakening.

Being tied to the large scale changes, the cyclone crossing the
country will be large and intense, deepening at least well down
into the 970s. It will result in a very active period of weather
as it crosses the region, with total precipitation for the 7 day
period expected to be AOA normal. Temperatures will start out very
cold this morning, warm through early Thursday in the southerly
flow ahead of the cyclone, then drop back to well below normal for
several days before moderating late in the period.
&&

.SHORT TERM...Today...Tonight...and Thursday
Issued at 605 AM CST Wed Dec 21 2022

The details of phase 1 of the storm are coming into better focus.
A prolonged period of forcing for ascent will set up across the
area today through Thursday. The atmosphere across the area is
initially quite dry, so it will take some time to achieve
saturation. That should occur from west to east today as lift
continues and moisture from the Pacific arrives at mid-levels. It
looks like the snow will begin across the N/NW part of the
forecast area a little earlier than previously anticipated. The
consensus from the latest model runs was that 0.05-0.10 inches of
precip will occur in Vilas and western Oneida by 00Z. Was not
comfortable waiting until then for the Advisory to kick in, so
pulled the start time back to 20Z. (The HRRR actually suggests a
W-E band of snow will shift through the area in the 19Z-23Z time
frame, with a bit of a lull for a few hours before the main snow
band arrives.)

Precipitation will steadily expand/increase across the area during
the evening as isentropic lift continues, QG forcing gradually
increases as the large scale trough sharpens, and the forecast
area comes into the LFQ of the upper speed max (which may be
weakly linked with a much more diffuse jet max to the northeast).
Once saturation occurs and the snow gets going, it should continue
through most of Thursday before diminishing from SE-NE late in
the day. The available moisture and duration of the lift fit the
new QPF, which will support 4-7 inch totals across the area.
Models suggest the highest totals will be in NE WI, but wasn't
ready to get that specific yet. This will also leave a lot of snow
on the ground to blow around once the wind picks up Thursday
night.

One specific area of concern is the lakeshore--especially Door
County. Some of the hi-res guidance suggests at least lake
enhancement in this area. Fortunately, the current westerly flow
was resulting in small shore-perpendicular bands in Lower Michigan
rather than an organized lake band aligned along the long axis of
the lake. But, increasingly convergent low-level flow near the
western shore of the lake could still allow at least an ill-
defined shore-parallel band to form and then cut across the Door
as it shifts north. If that were to happen, totals for the Door
would need to be increased substantially and a warning would be
needed.

Along the same line, snow totals across the rest of the area are
starting to approach warning criteria (8" in 24 hours). Any
further increase will probably necessitate a warning for the
first phase of the event--which would also likely force an
immediately decision on the final headline for phase 2. Hopefully
the uncertainty regarding the snow totals for phase 2 start to
gets resolved before we get to that point.

Temperature trends will be highly atypical. Used a blend of
guidance products to produce the hourly temperature grids, then
took the maxes and min from those.

.LONG TERM...Thursday Night Through Tuesday
Issued at 605 AM CST Wed Dec 21 2022

The main focus from this forecast period is the second phase of a
significant winter storm expected to impact the region. This second
phase will have the greatest impacts as accumulating snow and strong
winds are expected to create blowing and drifting snow, and
potential blizzard conditions. In addition to the snow and wind,
bitter cold air will filter into the region from Thursday night
through the weekend.

Thursday night through Saturday...A rapid fall in pressure will
occur as the surface low tracks northeast from IN to southeastern
Ontario to western Quebec during this time period, resulting in a
very tight pressure gradient across the western Great Lakes.
Northwest winds will increase across the forecast area beginning
Thursday night and peak on Friday and Friday night with gusts of 40
to 50 mph. The gusts of 30 to 40 mph will continue on Saturday as
well and gradually decrease Saturday night. Due to models continuing
to agree with the slightly easterly track (compared to previous
runs), snowfall amounts from Thursday night through Friday evening
have decreased some from the previous forecast with little to no
accumulations in central WI, and about 1 to 5 inches across east-
central, far northeast, and far north-central WI. The highest
amounts would be in Door, Kewaunee, and Vilas Counties. The strong
northwest wind component would keep lake-effect snow going in the
Lake Superior snowbelt through Saturday night, so anticipate higher
snowfall totals in this area, especially Vilas County. Although
models have come into better agreement with the low track, there is
still some disagreement, so decided to keep the Winter Storm Watch
for this time period. However, despite the lower snowfall amounts,
confidence remains high with widespread blowing and drifting snow
occurring during this time, making travel very difficult and
possibly dangerous at times. Blizzard conditions will also be
possible, especially in open areas, but uncertainty remains with how
widespread these conditions will be due to the amount of forested
areas in the region, and if it will be snowing when the strongest
winds occur. In addition to the snow and wind, bitter cold air is
expected to filter into the region with overnight lows in the single
digits above and below zero, and daytime highs in the single digits
above zero to the low 10s. The strong winds will create very cold
wind chills of -10 to -30, with the coldest wind chills occurring
Friday morning and Saturday morning in central and north-central WI.

Rest of the extended...Lake-effect snow showers should come to an
end in far north-central WI early Sunday, as high pressure builds
into the region. A chilly, dry, and mostly sunny day is anticipated
for Christmas Day. Model guidance was showing a clipper system
moving across the Upper Mississippi Valley late Sunday into Monday,
however, the latest guidance has shifted the clipper further south,
which would keep dry conditions in the forecast. Due to the complex
winter storm ahead of this minor clipper system, did not make any
changes to the blend of models forecast for early next week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1145 AM CST Wed Dec 21 2022

The quiet aviation conditions late this morning and early
afternoon will deteriorate as the afternoon progresses and
especially this evening as snow spreads across the area. The snow
is expected to reach RHI first, then AUW/CWA, then GRB/ATW/MTW.
Widespread IFR and some LIFR conditions are expected in the snow.

Winds will remain on the light side this afternoon into tonight,
then as the strong cold front sweeps across the area on Thursday,
west to northwest winds will increase and become very gusty
Thursday afternoon/evening, leading to blowing and drifting snow
and significantly reducing visibilities.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Thursday for WIZ005-010.

Winter Storm Watch from Thursday evening through late Friday
night for WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-
074.

Winter Weather Advisory from 6 PM this evening to 6 PM CST
Thursday for WIZ011>013-018>022-030-031-035>040-045-048>050-073-
074.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....Skowronski
LONG TERM......Kruk
AVIATION.......Bersch
Hazardous weather outlook, Dec 21, 4:04 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
404 PM CST Wed Dec 21 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-222215-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
404 PM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Hazardous travel conditions will develop this evening as snow
overspreads the area.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The hazardous travel conditions will persist Thursday as the snow
continues.

Travel conditions will become difficult and possibly dangerous at
times Thursday night through Friday night. Although most of the
snow will diminish, winds will increase significantly. Gusts to 45
mph are possible. The strong winds will produce widespread
blowing and drifting of all the recently fallen snow. Travel will
be especially difficult in open areas. Air travel could also be
greatly affected.

Accumulating snow will continue in the Lake Superior snowbelt
through Saturday night, with additional accumulation likely.

In addition, a prolonged period of very cold wind chills between
10 and 35 below zero are expected Thursday evening through Sunday
morning.

This will be a very large storm that will be affecting the entire
Upper Midwest and Great Lakes region. Be sure to closely monitor
later forecasts for specific information on how it will affect
any travel plans you may have for the upcoming holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-222215-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
404 PM CST Wed Dec 21 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

Northwest gales are likely late Thursday night through Saturday,
with storm force gusts possible. Heavy freezing spray is also
possible.

Bersch/KLJ

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 4:32 AM CSTHeavy Freezing Spray WatchGRB24 hr

Nearby

Winter Storm Warnings in Wisconsin, 2022Every winter storm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.